Alabama, 2006

Hail and Damaging Wind in Alabama, April 3, 2006

April 3, 2006 · NWS HUN · 7 events in 5 counties and zones

3 hail, 3 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 2, 10:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 2, 10:28 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 PM CDT SUN APR 2 2006

...UPDATED TO INCLUDE TORNADO WATCH FOR TENNESSEE COUNTIES...

.DISCUSSION...AIR MASS WILL CONTINUE TO DESTABILIZE OVERNIGHT
ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA. STRONG
CONVECTION BECOMING MORE LINEAR ALONG A SURFACE FRONTAL BOUNDARY
THAT EXTENDS FROM CENTRAL ARKANSAS AND WESTERN TENNESSEE. AHEAD OF
THIS BOUNDARY...STEEP MID LVL LAPSE RATES AND 0-3KM SR HELICITY
EXCEEDING 350 M2/S2 AWAIT APPROACHING STORMS...HOWEVER SB CAPE
VALUES OF 250-500 J/KG ARE NOT ALL THAT IMPRESSIVE AT THE MOMENT.

SEVERAL DISCRETE TORNADIC SUPERCELLS ACROSS WESTERN TN HAVE PROMPTED
THE ISSUANCE OF A TORNADO WATCH THAT INCLUDES THE SOUTHERN MIDDLE
TENNESSEE COUNTIES THROUGH 5 AM CDT. HOWEVER...GIVEN OUR CURRENT
PRE-STORM ENVIRONMENT...CONVECTION HAVING A HARD TIME FIRING AHEAD
OF THE MAIN FRONTAL BOUNDARY. PRIMARY THREATS WITH ANY SEVERE
WEATHER WILL CONTINUE TO BE STRONG DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN. BUT CANNOT RULE OUT AN ISOLATED TORNADIC SUPERCELL
GIVEN THE VIGOROUS UPSTREAM ENERGY AND 100+KT H3 UPR JET DIVING
DOWN THE BACKSIDE OF UPR LVL TROUGH. SHOWERS AND THUNDERSTORMS WILL
ENTER THE NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE COUNTIES
BETWEEN MIDNIGHT AND 3 AM...THEN GRADUALLY SLIDE SOUTH AND EAST
THROUGH MID MORNING. DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...TORNADO WATCH IN EFFECT UNTIL 5 AM CDT FOR LINCOLN...MOORE AND
     FRANKLIN COUNTIES.

&&

83
Hazardous weather outlook, Apr 2, 8:00 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT SUN APR 2 2006

ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
900 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REST OF TONIGHT...

A FRONTAL BOUNDARY ASSOCIATED WITH A STRONG STORM SYSTEM OVER
THE UPPER MIDWEST IS ORIENTED FROM WEST-CENTRAL ARKANSAS TO
EASTERN ILLINOIS. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO OCCUR
ALONG AND AHEAD OF THIS BOUNDARY. AS VIGOROUS UPPER LEVEL ENERGY
MEETS UP WITH THIS SURFACE FRONTAL BOUNDARY...SCATTERED STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE TENNESSEE
VALLEY OVERNIGHT. AT THIS POINT...AREAS WITH THE HIGHEST POTENTIAL
TO SEE SEVERE THUNDERSTORMS WILL BE THE NORTHERN-MOST COUNTIES OF
ALABAMA AND THE COUNTIES OF SOUTHERN MIDDLE TENNESSEE. HOWEVER...
THE ENTIRE AREA REMAINS AT RISK.

THE MAIN THREATS CONTINUE TO BE STRONG WIND GUSTS...LARGE HAIL...
AND HEAVY RAIN. AN ISOLATED TORNADIC SUPERCELL CANNOT BE RULED
OUT GIVEN THE FAVORABLE ATMOSPHERIC CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND SCATTERED THUNDERSTORMS WILL END MONDAY MORNING WITH
DRIER AND COOLER CONDITIONS FILTERING ACROSS THE AREA. BREEZY
NORTHWEST WINDS 15 TO 25 MPH WILL DEVELOP MONDAY. CAUTION IS
ADVISED ON AREA LAKES.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE PLAINS AND
MISSISSIPPI VALLEY TOWARD THE END OF THE WEEK AND CAUSE SOME MORE
SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Apr 3, 12:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 AM CDT MON APR 3 2006

ALZ001-030730-
LAUDERDALE-
142 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 230 AM
CDT...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM EMBEDDED IN A LINE...6 MILES EAST OF WALNUT
GROVE...OR 18 MILES NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING
EAST-SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS UP TO 40 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THREET.
  CLOVERDALE.
  ZIP CITY.
  ST. FLORIAN.
  GREEN HILL.
  CENTER STAR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Apr 3, 1:07 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
207 AM CDT MON APR 3 2006

TNZ096-030745-
LINCOLN-
207 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY TENNESSEE UNTIL
245 AM CDT...

AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ARDMORE...OR 10 MILES SOUTHEAST
OF PULASKI...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS UP TO 40 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  COLDWATER.
  SKINEM.
  MOLINO.
  CRYSTAL SPRINGS.
  SMITHLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL
5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colbert

When
April 3, 1:20 AM CST
Where
Colbert County, Leighton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -87.517

Golfball hail was reported.

Hail, Lawrence

When
April 3, 1:25 AM CST to 1:26 AM CST
Where
Lawrence County, 6 mi WNW of Moulton
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.517, -87.383

Penny size hail was reported.

Lightning, Lawrence

When
April 3, 1:25 AM CST
Where
Lawrence County, 6 mi WNW of Moulton
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Lightning struck a residence during a severe thunderstorm, traveling through a satellite dish, cable and phone lines. The Tivo cable hook-ups were also melted.

Hail, Morgan

When
April 3, 2:15 AM CST to 2:16 AM CST
Where
Morgan County, 4 mi E of Hartselle
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.433, -86.867

Penny size hail was reported.

Lightning, Cullman

When
April 3, 2:54 AM CST
Where
Cullman County, 7 mi NE of Cullman
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Lightning struck a home, producing minor damage due to a fire that was started by the strike.

Thunderstorm Wind, Marshall

When
April 3, 3:47 AM CST
Where
Marshall County, Hebron
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -86.383

A large tree was blown over by thunderstorm winds.

Lightning, Marshall

When
April 3, 3:57 AM CST
Where
Marshall County, 5 mi SSE of Albertville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Lightning struck a home, producing minor damage as a fire was started by the lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500123, 5500121, 5500122, 5500124, 5500125, 5500126, 5500127.